MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40(TM). SHORT FEMORAL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40(TM). SHORT FEMORAL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-044
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Ambulation or Postural Difficulties (2544); Insufficient Information (4580)
Date of Event 12/02/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Exeter stem fractured inside patient requiring removal and replacement with another stem.The date of stem fractured inside patient is unknown and the mechanism of fracture is also unknown.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via inspection of the returned device.Method & results: -product evaluation and results: visual inspection of the returned device indicated in mar report.The image depicted shows the exeter v40 stem with fracture location highlighted.The fracture occurred through the distal portion of the stem.On visual examination, the fracture was observed approximately 35 mm from the distal tip.Stereo microscope imaging was performed on both the distal and proximal fracture surfaces, respectively.Based on macroscopic surface features observed, including beach marks, the approximate location of origin (o) and direction of propagation (p) were determined.Nothing could be learned of the final fracture location due to post fracture abrasion and explantation damage.The macroscopic surface features observed on the fracture surface indicate the component fracture propagated in fatigue.Figure shows explantation damage which was observed on the distal portion of the stem.Material analysis: review of the exeter stem, catalogue # 0580-1-044, lot code g3583367 confirmed a fracture through the distal tip of the stem.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture to have propagated in fatigue.Due to the extensive mechanical damage on both fracture surfaces, nothing could be learned of the mode of final fracture.No manufacturing or material related defects were observed on the device surfaces examined.-clinician review: no medical records were received for review with a clinical consultant.-product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the stem.Visual inspection of the returned device indicated in mar report.The image depicted 1 shows the exeter v40 stem with fracture location highlighted.The fracture occurred through the distal portion of the stem.On visual examination, the fracture was observed approximately 35 mm from the distal tip.Stereo microscope imaging was performed on both the distal and proximal fracture surfaces, respectively.Based on macroscopic surface features observed, including beach marks, the approximate location of origin (o) and direction of propagation (p) were determined.Nothing could be learned of the final fracture location due to post fracture abrasion and explantation damage.The macroscopic surface features observed on the fracture surface indicate the component fracture propagated in fatigue.Figure shows explantation damage which was observed on the distal portion of the stem.Material analysis: review of the exeter stem, catalogue # 0580-1-044, lot code g3583367 confirmed a fracture through the distal tip of the stem.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture to have propagated in fatigue.Due to the extensive mechanical damage on both fracture surfaces, nothing could be learned of the mode of final fracture.No manufacturing or material related defects were observed on the device surfaces examined.No further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
EXETER V40(TM). SHORT FEMORAL
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick NA
EI   NA
61498200
MDR Report Key20979367
Report Number0002249697-2024-01769
Device Sequence Number14441960
Product Code JDI
UDI-Device Identifier04546540509048
UDI-Public04546540509048
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2018
Device Catalogue Number0580-1-044
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/02/2024
Supplement Date Received by Manufacturer04/15/2025
Initial Report FDA Received Date12/19/2024
Supplement Report FDA Received Date05/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/21/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age75 YR
Patient SexMale